Advertisement

Journal of Mathematical Biology

, Volume 27, Issue 6, pp 707–715 | Cite as

On the solution of mathematical models of herd immunity in human helminth infections

  • Marco V. José
Article

Abstract

The general solution of the mathematical model of herd immunity to human helminth infections recently proposed by Anderson and May [3] is obtained. The numerical solution of a more accurate biological model is indistinguishable from the corresponding exact solution of a more tractable mathematical model. Computer simulations of some particular cases of this model support the notion that both ecological and immunological factors determine the observed convex patterns of age-prevalence and age-intensity curves of human helminth infections.

Key words

Epidemiological models Human helminth infections Herd immunity Behavioural ecology Analytic and numerical solutions 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson, R. M., May, R. M.: Population biology of infectious diseases: Part I. Nature 280, 361–367 (1979)Google Scholar
  2. 2.
    Anderson, R. M., May, R. M.: Helminth infections of humans: mathematical models, population dynamics, and control. Adv. Parasitol. 24, 1–101 (1985)Google Scholar
  3. 3.
    Anderson, R. M., May, R. M.: Herd immunity to helminth infections and implications for parasite control. Nature 315, 493–496 (1985)Google Scholar
  4. 4.
    Anderson, R. M., Medley, G. F.: Community control of helminth infections of man by mass and selective chemotherapy. Parasitology 90, 629–660 (1986)Google Scholar
  5. 5.
    Berding, C., Keymer, A. E., Murray, J. D., Slater, A. F. G.: The population dynamics of acquired immunity to helminth infection. J. Theor. Biol. 122, 459–471 (1986)Google Scholar
  6. 6.
    Crombie, J. A., Anderson, R. M.: Population dynamics of Shistosoma mansoni in mice repeatedly exposed to infection. Nature 315, 491–493 (1985)Google Scholar
  7. 7.
    Schad, G. A., Anderson, R. M.: Predisposition to hookworm infection in humans. Science 288, 1537–1540 (1985)Google Scholar
  8. 8.
    Churchill, R. V.: Operational mathematics. New York: McGraw-Hill 1958Google Scholar
  9. 9.
    Dean, D. A.: Schistosoma and related general: acquired resistance in man. Exper. Parasitology 55, 1–104 (1983)Google Scholar
  10. 10.
    May, R. M., Anderson, R. M.: Population biology of infectious diseases: Part II. Nature 280, 455–461 (1979)Google Scholar
  11. 11.
    McLachlan, N. W.: Complex variable theory and transform calculus. Cambridge: Cambridge University Press 1963Google Scholar
  12. 12.
    Miller, T. A.: Hookworm infection in man. Adv. Parasitology 17, 315–383 (1979)Google Scholar
  13. 13.
    Ogilvie, B. M., DeSavigny, D.: In: Cohen, S., Warren, K. S. (eds.) Immunology of parasitic infections. Oxford: Blackwell 1982Google Scholar
  14. 14.
    Wakelin, D.: Immunity to parasites. London: Arnold 1984Google Scholar
  15. 15.
    Wakelin, D.: Genetics, immunity and parasite survival. In: Rollinson, D., Anderson, R. M. (eds.) Ecology and genetics of host parasite interactions. Linnean Soc. Symp. Series (1985)Google Scholar
  16. 16.
    Warren, K. S.: Regulation of the prevalence and intensity of schistosomiasis in man: immunology or ecology? J. Infect. Dis. 127, 595–609 (1983)Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Marco V. José
    • 1
  1. 1.Center for Research on Infectious DiseasesNational Institute of Public HealthMexicoMexico

Personalised recommendations